Harrisons Manual of Medicine, 18th Ed.

CHAPTER 219. Adverse Drug Reactions

Adverse drug reactions are among the most frequent problems encountered clinically and represent a common cause for hospitalization. They occur most frequently in pts receiving multiple drugs and are caused by:

• Errors in self-administration of prescribed drugs (quite common in the elderly);

• Exaggeration of intended pharmacologic effect (e.g., hypotension in a pt given antihypertensive drugs);

• Concomitant administration of drugs with synergistic effects (e.g., aspirin and warfarin);

• Cytotoxic reactions (e.g., hepatic necrosis due to acetaminophen);

• Immunologic mechanisms (e.g., quinidine-induced thrombocytopenia, hydralazine-induced SLE);

• Genetically determined enzymatic defects (e.g., primaquine-induced hemolytic anemia in G6PD deficiency); or

• Idiosyncratic reactions (e.g., chloramphenicol-induced aplastic anemia).

Recognition

History is of prime importance. Consider the following:

• Nonprescription drugs and topical agents as potential offenders

• Previous reaction to identical drugs

• Temporal association between drug administration and development of clinical manifestations

• Subsidence of manifestations when the agent is discontinued or reduced in dose

• Recurrence of manifestations with cautious readministration (for less hazardous reactions)

• Rare: (1) biochemical abnormalities, e.g., red cell G6PD deficiency as cause of drug-induced hemolytic anemia; (2) abnormal serum antibody in pts with agranulocytosis, thrombocytopenia, or hemolytic anemia.

Table 219-1 lists a number of clinical manifestations of adverse effects of drugs. It is not designed to be complete or exhaustive.

TABLE 219-1 CLINICAL MANIFESTATIONS OF ADVERSE REACTIONS TO DRUGS

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

image

For a more detailed discussion, see Roden DM: Principles of Clinical Pharmacology, Chap. 5, p. 33, in HPIM-18; Wood AJJ: Adverse Reactions to Drugs, Chap. 71, p. 430, in HPIM-15.